New Mexico, 2021

Flash Flood and Damaging Wind in New Mexico, July 17, 2021

July 17, 2021 · NWS ABQ · 2 events in 2 counties and zones

Abundant moisture remained over New Mexico on July 17, 2021, as evident by precipitable water values in the 90th percentile. Despite an area of high pressure over the state, it was a very active day for northern and central New Mexico with widespread showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture remained over New Mexico on July 17, 2021, as evident by precipitable water values in the 90th percentile. Despite an area of high pressure over the state, it was a very active day for northern and central New Mexico with widespread showers and thunderstorms. The most intense convection of the day came late in the evening as a weak disturbance rounded the high pressure and interacted with the rich moisture and instability in place. A mesoscale convective complex feature developed late in the evening across east central New Mexico and produced heavy rain, strong winds, and frequent lightning across the area. The strongest convection was over Quay County where heavy rain forced the closure of New Mexico State Road 469. Strong winds were also felt across Curry County with a 58 mph wind gust recorded in Clovis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 4:40 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 4:40 PM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 PM MDT Sat Jul 17 2021

.AVIATION...
00Z TAF CYCLE
Deep moisture and instability over the region has produced another
widespread crop of SHRA/TSRA today. Storm motion will be slow and
erratic thru this evening. Direct hits will produce MVFR cigs/vsbys
in +RA along with strong winds. An organized cluster of storms will
progress southward thru eastern NM late this evening with primary
impacts at KTCC from 02Z to 06Z. Nocturnal SHRA/TSRA may also develop
around the central high terrain aft 06Z then move southeast before
tapering off around sunrise. Another widespread round of SHRA/TSRA
Sunday midday through afternoon. &&

.PREV DISCUSSION...226 PM MDT Sat Jul 17 2021...
.SYNOPSIS...
An active Monsoon thunderstorm pattern will persist for the
foreseeable future, favoring central and western portions of the
state for daily rounds of showers and storms. Expect a relative
uptick in storm coverage Sunday, then again on Tuesday and Wednesday.
Locally heavy rainfall and flash flooding will continue as a threat
with storms each day. Daytime temperatures will remain within a
couple degrees of normal, except on Tuesday and Wednesday when highs
will be below normal areawide. Late next week and into next weekend,
storms will begin to favor western portions of the state from the
Continental Divide to the Arizona border.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The latest satellite and radar depiction show the H5 high center
along I-40 around Torrance County. The 12Z PW of 1.04" at KABQ was
in the 90th percentile for mid July so the threat for locally heavy
rain from slow-moving storms will continue thru tonight. Convection
will organize into a large cluster over eastern NM this evening as a
weak perturbation over CO shifts southeast around the upper high and
interacts w/ a very moist and unstable airmass. The MCS feature will
force deeper moisture farther west thru the RGV tonight w/ nocturnal
storm development possible along a surface boundary approaching the
central mt chain after midnight.

Sunday is looking very active again as the H5 high center shifts
north into CO and weak northeast-southwest steering flow sets up
over northern NM. PWs are progged to approach 1.15" at KABQ by 12Z
Sunday. Moist low level east to southeast flow will deepen further
and interact w/ strong heating and instability to allow training
cells along north-south terrain features. The threat for localized
flash flooding will increase and WPC has highlighted a slight risk
for excessive rainfall Sunday afternoon/evening. Forecast models are
hinting at another convective cluster organizing along the central
mt chain Sunday evening w/ potential for heavy rainfall to continue
thru midnight. A Flash Flood Watch has been issued in the area from
the central mt chain to the high plains for Sunday.

LONG TERM...(MONDAY THROUGH SATURDAY)... The upper high will be
strengthening and centered over the CO/UT/WY borders by late Monday,
with a mid level ridge axis shifting west across our area. Drier air
rotating around the upper high circulation will likely lead to a
convective downtrend Monday across much of northern NM, but our
southern-most zones will remain fairly active.
Tuesday still looks like an uptick day as PWATs trend back up to
slightly above normal and the mid level ridge axis shifts west of
our area. Storm motion on Tuesday will take storms off of the
central mountain chain southwest into the Rio Grande Valley during
the afternoon and early evening hours. Expect more of the same
Wednesday. Locally heavy rainfall and flash flooding will be the
primary threats associated with thunderstorms Tue/Wed. Daytime
temperatures are forecast to remain below normal Tue/Wed due to the
uptick in convection resulting in more cloud cover and rain-cooling.
The upper high is forecast to remain centered over CO from mid to
late next week, but the 12Z medium range model solutions differ on an
easterly wave/low moving into NM Friday into next weekend.

Guyer/11

&&

.FIRE WEATHER...
An active monsoon pattern will continue over the next 7 days with
locally heavy rainfall. Tonight thru Sunday night will feature the
most widespread heavy rainfall followed by a shift into far western
NM Monday then back into northern and central NM Tuesday. Steering
slow will become more northeast to southwest thru most of next week
as the upper high center remains centered over CO. Temperatures will
be near to slightly below normal for mid July.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday afternoon through Sunday evening for
the following zones...
NMZ212-214-215-218>226-228-229-232-233-237-239.

&&
Hazardous weather outlook, Jul 17, 2:41 AM MST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Sat Jul 17 2021

NMZ201>241-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent burn scars. Isolated locations may
receive near 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected each day. Storm
motions will be slow and rainfall could become heavy. This may lead
to localized areas of flash flooding, especially over and near recent
burn scars. Isolated locations may receive over 2 inches of
rainfall, especially Tuesday and Wednesday. A few storms may also
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts and severe weather or
flash flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

44

In the hours before

Special weather statement, Jul 17, 3:35 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Sat Jul 17 2021

NMZ230-172300-
Union County-
435 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 500 PM
MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mount Dora, or 15 miles southwest of Clayton, moving
south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central Union
County.

&&

LAT...LON 3642 10353 3643 10331 3610 10323 3609 10356
TIME...MOT...LOC 2235Z 356DEG 19KT 3635 10342

34
Special weather statement, Jul 17, 3:59 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT Sat Jul 17 2021

NMZ229-232-172330-
Eastern San Miguel County-Northeast Highlands-
459 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Trujillo, or 28 miles southeast of Las Vegas,
moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central San Miguel
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3526 10472 3533 10492 3554 10488 3544 10457
TIME...MOT...LOC 2259Z 201DEG 5KT 3537 10479

34
Special weather statement, Jul 17, 4:09 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT Sat Jul 17 2021

NMZ230-231-172345-
Harding County-Union County-
509 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL
UNION COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Mount Dora, or 20 miles southwest of Clayton, moving
south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Harding and central Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3632 10356 3632 10334 3604 10329 3604 10362
TIME...MOT...LOC 2308Z 000DEG 13KT 3625 10345

34
Special weather statement, Jul 17, 4:19 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT Sat Jul 17 2021

NMZ231-172345-
Harding County-
519 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 545
PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Mosquero. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of central Harding
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3573 10358 3565 10388 3570 10391 3584 10392
      3590 10371
TIME...MOT...LOC 2319Z 340DEG 2KT 3581 10379

34
Special weather statement, Jul 17, 4:50 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
550 PM MDT Sat Jul 17 2021

NMZ234-180015-
Quay County-
550 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of San Jon, or 22 miles east of Tucumcari, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Jon and Bard.

This includes Interstate 40 between Mile Markers 351 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3522 10347 3533 10329 3518 10310 3502 10336
TIME...MOT...LOC 2349Z 324DEG 5KT 3522 10334

34
Special weather statement, Jul 17, 5:31 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Sat Jul 17 2021

NMZ231-180100-
Harding County-
631 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bueyeros, or 23 miles west of Amistad. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3599 10363 3600 10348 3583 10343 3582 10370
TIME...MOT...LOC 0030Z 003DEG 3KT 3594 10357

34

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Quay

When
July 17, 6:05 PM MST to 9:00 PM MST
Where
Quay County, Logan to 3.65 mi ESE of Logan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.370, -103.410

Heavy rain across eastern Quay County resulted in flash flooding along New Mexico State Road 469. Local law enforcement reported that the roadway became impassable and the road was closed. There are no known impacts.

Thunderstorm Wind, Curry

When
July 17, 7:38 PM MST to 7:40 PM MST
Where
Curry County, (Cvn)clovis Muni Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.080

An AWOS station at the Clovis airport measured a 58 mph wind gust associated with a severe thunderstorm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960626, 960627.